FDA Orders New Warnings On Impotence Drugs
A couple of months ago, there were several cases reported connecting impotence drugs like Viagra, Cialis and Levitra to loss of vision among people who used them.
This led to the U.S. Food and Drug Administration (FDA) to look into this and carefully examine the warning labels that came on these products.
After this examination, the FDA has now ordered the makers of these products (Pfizer, GlaxoSmithKline, Eli Lilly & Company) to include new warnings about potential vision loss. According to Reuters,
The new label said such vision loss, known as nonarteritic anterior ischemic optic neuropathy, “has been reported rarely.” Thirty-eight cases of vision loss among Viagra users had been reported to the F.D.A. as of May 27.
The label also tells doctors to discontinue the medication “and seek medical attention in the event of a sudden loss of vision in one or both eyes.”
The vision problem is called NAION for short, and there are between 1,000 and 6,000 cases reported in America every year. The FDA admits that there is no proof that the impotence drugs themselves are responsible for any cases, but seems to be taking a precautionary stance by ordering the new warning labels.
“We have not established that this is a cause-and-effect relationship. We’re not sure we can establish it as the cause, because this is a population with other problems. If and when we get other reports, based on media interest, we will continue to evaluate and monitor the report. That’s what we do for every drug,” said FDA spokeswoman Susan Cruzan.